Michigan, 2022

Tornadoes and Damaging Winds in Michigan, July 11, 2022

July 11, 2022 · NWS DTX · 5 events in 3 counties and zones

A cold front triggered a few late evening severe thunderstorms between the I-69 and M-59 corridors. Damaging winds and a weak tornado near Lake Fenton occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A cold front triggered a few late evening severe thunderstorms between the I-69 and M-59 corridors. Damaging winds and a weak tornado near Lake Fenton occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 11, 8:26 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 11, 8:26 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
926 PM EDT Mon Jul 11 2022

.UPDATE...

Small line of deep convection over Western Lower Michigan has
developed within a ribbon of advancing deeper instability along a
limiting streamline evident in GOES-East Channel 9 imagery. Isolated
showers over Central Lower Michigan are along the leading edge of
this deeper instability. Deep layer shear is sufficient to support
balanced convection into the early mornings hours, with an
interesting anti-cyclonic shear character within the inflow layer -
suggesting the ability to keep the inflow breathing freely. Given the
orientation of the forcing feature, current translation of the
convective features, and the aforementioned shear configuration -
expect the activity to persist, likely at sub-severe levels. Any
propagating cells that migrates more southeast will posses an uptick
in intensity worthy of attention. Extrapolation and latest CAM
guidance offers a timing after 10pm across the Saginaw Valley, toward
midnight for Flint and the Thumb, and an hour or so later for Metro
Detroit. Forecast was updated to reflect the refined timing of the
shower and storm chances.

&&

.PREV DISCUSSION...
Issued at 711 PM EDT Mon Jul 11 2022

AVIATION...

Scattered shower and thunderstorm activity along and to the west of
Lake Michigan will wander east and likely increase in coverage over
the next several hours. The timing is a little later than first
advertised - mainly due to atmospheric recovery in the wake of the
decaying showers that slid through mid-afternoon. Meanwhile, MVFR
clouds over central Lower Michigan will affect MBS and occasionally
FNT this evening in advance of the cold front.

Post-frontal airmass will be characterized by west/northwest flow
with gusts to 20kts. Colder air aloft will aid in the quick
development of VFR cumulus - with an occasional ceiling around 5kft.

For DTW...broken line of showers and thunderstorms are expected in
the 04-08z window as a cold front sweeps through. Gusty southwest
winds will lose the gust component toward sunset. Otherwise, the
cloud bearing layer appears to be centered around 5kft, so expect
occasional ceilings around that height - briefly lower with any
convective activity.

DTW THRESHOLD PROBABILITIES...

* Moderate for ceiling at or below 5000 ft tonight and Tuesday.

* Moderate for thunderstorms - especially in the vicinity - between
  04-08Z tonight.

PREV DISCUSSION...
Issued at 412 PM EDT Mon Jul 11 2022

DISCUSSION...

An area of showers originating from previous thunderstorm activity
over Lake Michigan earlier today is working across the region this
afternoon. This elevated convection was initially riding the eastern
edge of the inbound moist and unstable air mass, but has clearly
outpaced it as radar and satellite trends continue to show its
demise as it reaches the still weakly stable and drier environment
over the eastern half of the state. Do still expect the shortwave
over southern Wisconsin to draw in better low-level moisture and
instability tonight, but weak subsidence in the wake of this initial
convection will likely act to suppress convection through much of
the evening as ascent/low-level convergence is overall lacking until
the wave itself and associated cold front move in overnight.

Hi-res guidance today has overall had a poor grasp on the early
afternoon activity, but recent hourly runs of the RAP and HRRR that
at least acknowledge this convection do favor a later arrival of the
unstable conditions tonight. Scattered showers/storms will still be
possible ahead of and along the cold front that works in late
tonight, but with a shorter window for better instability to build
in, overall prospects for severe storms tonight look to be lower
than earlier data suggested. Won't be able to rule out a threat for
isolated damaging wind gusts with unidirectional bulk 0-6km wind
shear profiles on the order of 40+ kt suggesting potential for
linear segments to develop. The favored corridor for this better
wind shear and the best forcing will be north of I-69, but the best
instability may hold off to the south of I-94 tonight.

Weak subsidence in the wake of early morning fropa should bring
about dry conditions for much of the mid to late morning hours
Tuesday. The longwave trough will however remain parked over the
Great Lakes with renewed shower/non-severe thunderstorm chances
developing during the afternoon tomorrow as the diurnal cycle
produces weak instability. A slightly cooler and drier air mass will
filter in through the day on a breezy WNW wind. Highs reach mainly
into the lower 80s.

A more significant shortwave will drop through the longwave
troughing late Tuesday night into early Wednesday morning. With
little to no instability in place, this feature and the associated
cold front should pass through with little fanfare. 850mb temps do
take another step downward to around 10C on Wednesday, supportive of
highs in the mid 70s to around 80. Weak diurnal instability brings
another chance of showers and/or non-severe storms on Wednesday as
the troughing lingers overhead. The trough finally makes its
departure on Thursday with strong height rises in its wake causing
high pressure to expand across the area. This spells a quiet late
week period with high temps rebounding into the low to mid 80s by
Saturday.

MARINE...

A cold front is still slated to drop through the region tonight,
bringing chances of showers and thunderstorms along with it. A first
band of showers is currently passing through southern Lake Huron but
will be weakening over the next couple hours. The chance for
stronger storms is still there for this evening into tonight along
the front. Prefrontal winds are gusting into the low 20 knot range
but the lack of 25 knot gusts near the water will warrant allowing
the Small Craft Advisories to expire at 4pm today. Winds will veer
more westerly tonight after the front and veer further to the
northwest on Tuesday behind a secondary front. This second front may
cause a few more showers and thunderstorms to develop in the
afternoon. A third round of showers may sweep through on Wednesday
before quieter weather moves in mid week with an area of high
pressure building in.

HYDROLOGY...

Scattered showers and thunderstorms are forecast tonight ahead of a
cold front that will move through early Tuesday morning. A muggier
air mass will continue to work into the region this evening which
will enable any stronger storms to produce heavy rainfall rates.
Storms will be moving west to east at around 40 mph and basin-
average rainfall is expected to remain around a quarter to half inch
for those areas that do see storms. However, the strongest
thunderstorms will be capable of producing over one inch of rain in
a short period of time which could result in localized flooding.
Overall confidence in the coverage and magnitude of any excessive
rainfall remains low.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

UPDATE.......99
AVIATION.....Mann
DISCUSSION...TF
MARINE.......DRK
HYDROLOGY....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 11, 3:17 PM EST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
417 PM EDT Mon Jul 11 2022

MIZ075-076-082-083-122030-
Washtenaw-Wayne-Lenawee-Monroe-
417 PM EDT Mon Jul 11 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

There is a slight risk of severe thunderstorms, mainly tonight from
about 10 PM to 2 AM. Damaging wind gusts of 60 mph or greater are
the primary hazard along with lower potential for hail up to 1 inch.
Heavy rainfall and localized flooding are also possible. Storm motion
is projected west to east at 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a low chance of thunderstorms Tuesday and Wednesday,
however severe intensity is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed today and tonight.

MIZ047>049-053>055-060>063-068>070-122030-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-
417 PM EDT Mon Jul 11 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

There is a marginal risk of severe thunderstorms, mainly tonight
from about 10 PM to 2 AM. Damaging wind gusts of 60 mph or greater
are the primary hazard along with lower potential for hail up to 1
inch. Heavy rainfall and localized flooding are also possible. Storm
motion is projected west to east at 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a low chance of thunderstorms Tuesday and Wednesday,
however severe intensity is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-122030-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
417 PM EDT Mon Jul 11 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

There is a marginal risk of severe thunderstorms, mainly tonight
from about 10 PM to 2 AM, and closer to the Lower Michigan
shoreline. Damaging wind gusts near 50 knots are the primary hazard
along with lower potential for hail up to 1 inch. Heavy rainfall is
also possible. Storm motion is projected west to east at 35 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a low chance of thunderstorms Tuesday and Wednesday,
however severe intensity is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

The radar

The Detroit radar (KDTX), 25 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Genesee

When
July 11, 10:33 PM EST to 10:35 PM EST
Where
Genesee County, 0.82 mi SW of Bayport Park to 0.84 mi NE of Lakeside
Rating
EF0
Path length
1.3 mi
Path width
40 yd
Continued into
Oakland, Mi (DTX)
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
42.843, -83.713

An NWS storm survey confirmed a weak tornado developed over or along the shoreline of eastern Lake Fenton during the late evening of July 11th. The tornado tracked east-southeast for 7.5 miles before lifting 3 miles east-southeast of Holly/just west of I-75 in northern Oakland County. The first indication of damage occurred on Pine Street near Lake Fenton where large limbs fell on a home, which took out a second-story dormer and a portion of the roof. Tree damage was sparse and sporadic along the path, mainly consisting of tree limbs and leaves down. The weak tornado crossed into northwest Oakland County just southwest of Oyster Lake, and continued tracking southeast for an additional 6.1 miles. The peak damage was observed in the backyard of a home on Addis Road in Holly. About a dozen trees suffered significant damage. The home also lost a few vinyl siding panels and a pergola was damaged. A barn farther down the road lost some metal roofing.

Tornado, Oakland

When
July 11, 10:35 PM EST to 10:42 PM EST
Where
Oakland County, 4.07 mi WSW of Newark to 2.44 mi ENE of Holly
Rating
EF0
Path length
6.13 mi
Path width
40 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
42.838, -83.688

An NWS storm survey confirmed a weak tornado developed over or along the shoreline of eastern Lake Fenton during the late evening of July 11th. The tornado tracked east-southeast for 7.5 miles before lifting 3 miles east-southeast of Holly/just west of I-75 in northern Oakland County. The first indication of damage occurred on Pine Street near Lake Fenton where large limbs fell on a home, which took out a second-story dormer and a portion of the roof. Tree damage was sparse and sporadic along the path, mainly consisting of tree limbs and leaves down. The weak tornado crossed into northwest Oakland County just southwest of Oyster Lake, and continued tracking southeast for an additional 6.1 miles. The peak damage was observed in the backyard of a home on Addis Road in Holly. About a dozen trees suffered significant damage. The home also lost a few vinyl siding panels and a pergola was damaged. A barn farther down the road lost some metal roofing.

Thunderstorm Wind, Oakland

When
July 11, 10:50 PM EST
Where
Oakland County, 2.03 mi W of Seven Harbors
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.880, -83.420

Wires reported down.

Thunderstorm Wind, Lapeer

When
July 11, 11:08 PM EST
Where
Lapeer County, Dryden
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.950, -83.120

Trees and wires reported down.

Thunderstorm Wind, Lapeer

When
July 11, 11:10 PM EST
Where
Lapeer County, 1.52 mi E of Almont
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.920, -83.000

Trees reported down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyThe tornado archive for Michigan, 2022Warnings in Michigan, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028354, 1045727, 1044341, 1041296, 1041297.